Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 5, 2021, 6:47 PM MDT for 4 counties in Montana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 6:47 PM MDT (00:47 UTC)
- Expired
- Aug 5, 2021, 7:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.00 in
- Wind
- 55
Counties Cascade County, MT, Judith Basin County, MT, Meagher County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 3223 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
198
WWUS85 KTFX 060047
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
647 PM MDT Thu Aug 5 2021
MTZ012>014-048>051-054-060145-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-Fergus MT-
Eastern Teton MT-Judith Basin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
647 PM MDT Thu Aug 5 2021
...Strong outflow winds from thunderstorms will impact portions of
central Lewis and Clark, Meagher, Judith Basin, southwestern Fergus,
southeastern Teton, southwestern Chouteau and Cascade Counties
through 745 PM MDT...
At 646 PM MDT, Doppler radar was tracking strong outflow winds from
thunderstorms along a line extending from 9 miles south of Augusta
to near Cascade to 23 miles south of Belt to 24 miles northeast of
White Sulphur Springs to 29 miles southwest of Stanford to 11 miles
southwest of Harlowton. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, Lewistown, Choteau, White Sulphur Springs, Cascade,
Stanford, Fairfield, Belt, Dutton, Denton, Hobson, Moore, Highwood,
Black Eagle, Geyser, Fort Shaw, Fort Shaw, Power, Carter and
Neihart.
This includes the following highways...
Interstate 15 between mile markers 229 and 319.
Highway 200 between mile markers 0 and 84, and between mile markers
95 and 139.
Highway 12 between mile markers 39 and 77.
Highway 191 between mile markers 1 and 2, and between mile markers 1
and 4.
Highway 287 between mile markers 1 and 35, and between mile markers
45 and 64.
Highway 87 between mile markers 4 and 35.
Highway 89 between mile markers 1 and 71, between mile markers 9 and
55, and between mile markers 72 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4675 10938 4670 10939 4670 10982 4675 10996
4675 11005 4672 11027 4618 11029 4624 11036
4661 11115 4689 11169 4714 11237 4799 11234
4786 11090 4733 10967 4676 10904
TIME...MOT...LOC 0046Z 225DEG 48KT 4736 11242 4730 11173 4706 11110
4676 11049 4676 11049 4632 11000
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
CMCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:15 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 5, 5:15 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 515 PM MDT Thu Aug 5 2021 Aviation Section Updated .SYNOPSIS... A weather disturbance will move across southern Montana tonight, resulting in scattered showers and thunderstorms over Central and Southwest MT. Afternoon temperatures will be a bit cooler than then they have been starting on Friday, with the cooling trend continuing through the weekend. There is a good chance for rain over North Central MT on Sunday, but warm and dry conditions return by the middle of next week. && .DISCUSSION... Tonight through Saturday...Several upper level disturbances will move across Southwest MT tonight through Friday. As a result, expect periods of showers and thunderstorms in this region. The main impact will be brief heavy rainfall and lightning. Afternoon temperatures will slowly cool down a bit from Friday into Saturday. Sunday and Monday...The GFS and EC show an upper level trof moving through the region, but differ in the timing and how widespread the heavier the precipitation will be. Overall, there is the potential for rainfall of greater than 0.25 inches over a good portion of North Central MT, with the isolated amounts around 1 inch possible. Depending on how early in the day the precipitation develops, temperatures could be much cooler than currently forecast on Sunday over North Central MT. Overall, the precipitation should exit the region by Monday. Tuesday through Thursday...Expect another period of very warm temperatures to develop over the region. There is the potential that afternoon temperatures could be well into the 90s once again by next Wed or Thur, depending on how fast the warmer air moves back in. Additionally, overall mostly dry conditions are expected during this period. Brusda && .AVIATION... 515 PM MDT Thu Aug 5 2021 (06/00Z TAF period) Main concern is areas of smoke and thunderstorms this evening. A new band of smoke will move through the region this evening, but should clear out a bit by late evening as cleaner air moves in behind the thunderstorms. Thunderstorms will continue to move northward into Central MT and diminish early late this evening. Another round of storms is likely after 21z on Friday over much of the region. Mountains/passes will generally be obscured by smoke through this evening. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... The Red Flag Warning will continue into the evening, however the probability of a dry thunderstorm is getting less, as most storms are producing some rainfall. The next main concern is the winds on Sunday ahead of a strong cold front. Temperatures will be cooler and humidity higher, so no highlights planned for in our area. Additionally, the probability of rainfall exceeding 0.25 inches is greater than 50 percent over along the Highway 2 corridor from Cut Bank to Harlem. Brusda && .HYDROLOGY... There is a small probability, generally less than 10 percent, of a slow moving thunderstorm producing heavy rainfall that could cause some flooding issues over Southwest MT tonight and again on Friday. At this time the main concern area would be urban locations. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 60 88 58 86 / 20 30 0 0 CTB 59 86 56 80 / 10 20 0 0 HLN 60 86 58 89 / 80 60 10 0 BZN 55 80 51 86 / 60 80 30 0 WYS 48 68 40 73 / 70 90 50 10 DLN 52 72 48 81 / 70 90 20 0 HVR 63 90 60 87 / 20 30 20 0 LWT 58 83 56 84 / 30 50 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight Central and Eastern Lewis and Clark National Forest Areas...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until midnight MDT tonight Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 5, 5:35 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
535 PM MDT Thu Aug 5 2021
MTZ014-052>054-060000-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
Meagher MT-
535 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northwestern Broadwater, western Meagher and northeastern
Jefferson Counties through 600 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Townsend, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Silos, Goose Bay and Winston.
This includes Highway 12 between mile markers 59 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4637 11168 4640 11191 4673 11159 4656 11119
4644 11143
TIME...MOT...LOC 2334Z 228DEG 30KT 4647 11167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMCSpecial weather statement, Aug 5, 5:37 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
537 PM MDT Thu Aug 5 2021
MTZ014-052-053-060000-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
537 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northwestern Broadwater and north central Jefferson
Counties through 600 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm over
Helena, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Helena, East Helena, Montana City, Black Sandy State Park, York and
Spring Meadow Lake State Park.
This includes the following highways...
Interstate 15 between mile markers 183 and 198.
Highway 12 between mile markers 39 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Hauser Lake and Canyon Ferry Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4646 11197 4657 11214 4687 11181 4669 11148
TIME...MOT...LOC 2337Z 234DEG 10KT 4655 11201
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMCSpecial weather statement, Aug 5, 5:41 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
541 PM MDT Thu Aug 5 2021
MTZ012-014-054-060045-
Cascade MT-Central and Southern Lewis and Clark MT-Meagher MT-
541 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northwestern Meagher and southwestern Cascade Counties
through 645 PM MDT...
At 541 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Helena to 15 miles north
of Garrison. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Austin.
This includes Interstate 15 between mile markers 201 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Upper Holter Lake and Holter Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4703 11229 4695 11154 4662 11221 4663 11231
4666 11233 4666 11241 4670 11242 4670 11252
4683 11253 4684 11261
TIME...MOT...LOC 2341Z 235DEG 29KT 4669 11217 4674 11278
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMCLocal storm report, Aug 5, 5:48 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 2 E HELENA 46.60N 111.98W
08/05/2021 M54 MPH LEWIS AND CLARK MT ASOS
ASOS STATION KHLN HELENA AIRPORT.
&&
BRUSDASpecial weather statement, Aug 5, 6:16 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
616 PM MDT Thu Aug 5 2021
MTZ012-014-048-053>055-060045-
Broadwater MT-Cascade MT-Southern Rocky Mountain Front MT-
Gallatin MT-Central and Southern Lewis and Clark MT-Meagher MT-
616 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northern Broadwater, Meagher, northeastern Gallatin and
southwestern Cascade Counties through 645 PM MDT...
At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Wolf Creek to 13 miles
northeast of East Helena to 18 miles northeast of Townsend to 16
miles south of White Sulphur Springs to 6 miles northwest of Clyde
Park. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Sulphur Springs, Cascade, Wolf Creek, Fort Logan On The Smith
River, York, Ringling, Fort Logan, Bowmans Corner, Marysville, Tower
Rock State Park, Newlan Creek Reservoir, Craig, Lennep, Canyon Creek,
Black Sandy State Park and Goose Bay.
This includes the following highways...
Interstate 15 between mile markers 197 and 259.
Highway 200 between mile markers 80 and 118.
Highway 12 between mile markers 8 and 58.
Highway 287 between mile markers 1 and 33.
Highway 89 between mile markers 1 and 20, and between mile markers
39 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4744 11233 4728 11145 4707 11107 4673 11072
4623 11028 4619 11028 4620 11077 4594 11080
4657 11172 4682 11253 4684 11254 4684 11259
TIME...MOT...LOC 0016Z 241DEG 31KT 4690 11234 4668 11167 4654 11131
4632 11102 4593 11072
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CMCSpecial weather statement, Aug 5, 6:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
647 PM MDT Thu Aug 5 2021
MTZ012>014-048>051-054-060145-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-Fergus MT-
Eastern Teton MT-Judith Basin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
647 PM MDT Thu Aug 5 2021
...Strong outflow winds from thunderstorms will impact portions of
central Lewis and Clark, Meagher, Judith Basin, southwestern Fergus,
southeastern Teton, southwestern Chouteau and Cascade Counties
through 745 PM MDT...
At 646 PM MDT, Doppler radar was tracking strong outflow winds from
thunderstorms along a line extending from 9 miles south of Augusta
to near Cascade to 23 miles south of Belt to 24 miles northeast of
White Sulphur Springs to 29 miles southwest of Stanford to 11 miles
southwest of Harlowton. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, Lewistown, Choteau, White Sulphur Springs, Cascade,
Stanford, Fairfield, Belt, Dutton, Denton, Hobson, Moore, Highwood,
Black Eagle, Geyser, Fort Shaw, Fort Shaw, Power, Carter and
Neihart.
This includes the following highways...
Interstate 15 between mile markers 229 and 319.
Highway 200 between mile markers 0 and 84, and between mile markers
95 and 139.
Highway 12 between mile markers 39 and 77.
Highway 191 between mile markers 1 and 2, and between mile markers 1
and 4.
Highway 287 between mile markers 1 and 35, and between mile markers
45 and 64.
Highway 87 between mile markers 4 and 35.
Highway 89 between mile markers 1 and 71, between mile markers 9 and
55, and between mile markers 72 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4675 10938 4670 10939 4670 10982 4675 10996
4675 11005 4672 11027 4618 11029 4624 11036
4661 11115 4689 11169 4714 11237 4799 11234
4786 11090 4733 10967 4676 10904
TIME...MOT...LOC 0046Z 225DEG 48KT 4736 11242 4730 11173 4706 11110
4676 11049 4676 11049 4632 11000
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CMCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Meagher | 29 min |
| Aug 5, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 36 min |
| Aug 5, 7:31 PM MDT | Special Weather Statement | TFX | Beaverhead | 29 min |
| Aug 5, 8:15 PM MDT | Special Weather Statement | TFX | 30 min | |
| Aug 5, 9:34 PM MDT | Special Weather Statement | TFX | Beaverhead | 26 min |
| Aug 6, 1:01 PM MDT | Special Weather Statement | TFX | Beaverhead | 59 min |
| Aug 6, 1:40 PM MDT | Special Weather Statement | TFX | Beaverhead | 65 min |
| Aug 6, 2:21 PM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher | 20 hr |
| Aug 6, 3:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Aug 6, 3:37 PM MDT | Special Weather Statement | TFX | Cascade | 53 min |
| Aug 6, 3:48 PM MDT | Special Weather Statement | TFX | 27 min | |
| Aug 6, 4:10 PM MDT | Special Weather Statement | TFX | 65 min | |
| Aug 6, 4:25 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.